• I am curious if anyone else has experience with diarrhea and how long it lasts. the oncologist said it would go away but he's been on perscr

    Asked by eself2000 on Thursday, May 10, 2012

    I am curious if anyone else has experience with diarrhea and how long it lasts. the oncologist said it would go away but he's been on perscr

    iption meds for almost a week I think and they only work for about 5hrs. He was given fluids by IV off and on since last wednesday and he still has diarrhea and I'm not sure his medications are even being absorbed.
    .

    11 Answers from the Community

    11 answers
    • Rose's Avatar
      Rose

      For me a day here and there, not much really. But, I took Imoduim to help stop it.

      over 5 years ago
    • Rose's Avatar
      Rose

      I also had Pedialyte. Pedialyte is therapeutic hydration for child dehydration by replenishing vital minerals and nutrients lost during diarrhea and vomiting.

      over 5 years ago
    • eself2000's Avatar
      eself2000

      Thanks Rose, I have kids I should have thought of pedialyte, but they're grown so I haven't needed it in a while. I will try to get him to take some. he's gotten picky about what he can drink or eat since the chemo and radiation so it might be tough. Thanks

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      I had diarrhea pretty bad each chemo cycles and some times it lasted for a week or more. The BRAT (bananas, rice, apples (or apple sauce) and toast) helped me more than any meds.

      over 5 years ago
    • eself2000's Avatar
      eself2000

      Thanks nancyjac, he has been eating bananas and peanut butter for the last 2 days and that seems to be helping a little.

      over 5 years ago
    • rickbr's Avatar
      rickbr

      My wife has stage 4 stomach cancer, she's takes xeloda pills for 9 nine weeks now, and she's had 3 bouts of diarhea, each one lasting 3-4 days. She would go to the cancer care for fluids because she would get very dehydrated and blood pressure would drop very low. Immodium did not work. Dr. gave her a prescription for dilphenoxhylate (don't know the common name) and that worked eventually. The BRAT diet is very good also, but you need fluids, protein drinks also. We make our own protein drink blending fruits and protein powder. She gets sick on ENSURE.

      over 5 years ago
    • eself2000's Avatar
      eself2000

      Rickbr, that is actually the same medication paul is taking and it works for about 5 hrs then he winds up running to the bathroom. He also has been very dehydrated. I am giving him beef broth hoping that will keep some of his liquids in. He is drinking water it just isn't staying with him.

      over 5 years ago
    • CherylHutch's Avatar
      CherylHutch

      Diphenoxhylate = Lomotil (more common name)

      Keep in mind that chemo diarrhea is different than regular tummy upset diarrhea... and everyone who gets it as a side affect of chemo or radiation will have a different level of severity. That is why you hear how some people don't get it, some get occasional bouts and then are fine, and others suffer terribly from it. I'm sort of the "in between" gal... when I get it, it's horrible ... comes on very quickly and deplete me of fluids just as quickly. The last thing anyone going through this wants is any kind of food... even clear liquids are scary to take, let alone a liquid (such as a smoothing, Ensure, Boost, etc) that is thicker in texture. So what you want/need to do is get the diarrhea under control, then start replenishing the body with fluids/nutrients... and if one can't handle eating/drinking, then yes, one needs IV fluids. A body that is suffering dehydration is usually also lacking in certain minerals, potassium and magnesium being two of the biggies.

      I use Lomotil to get the diarrhea under control. And no, the usual dosage does not work for me. After that first run to the toilet, I take two 2.5/0.025mg small pills (prescription). Usually within a few minutes, I need to go again... so I follow up that one with two more small pills. If there's a third go... then two more of the small pills. I have never taken more than the 6 pills (two after each trip to the loo)... and by then it has everything under control. To the point that I may not need to go again until the next day ... which 90% of the time, everything is back to normal. If it isn't, and it's another diarrhea trip, then I take two more pills.

      You pretty much have to play around until you get the right dosage that works for him, since, like I say everyone is different (some people only need one pill per trip to the toilet). Whichever dose works, then tell your prescribing doctor so the next prescription he can write that instruction down for the pharmacist when they are filling the order. The reason this is important... if he is taking more than what the doctor prescribed (IE: Say the doctor prescribed 1-2 pills every 6 hours and you find it works better for him 1-2 pills after every bowel movement), he will run out of pills and can't get them refilled because the pharmacy has to follow the doctor's orders. Also, it's important that his doctor/oncologist know that the diarrhea is bad enough that it requires this amount. If you don't say anything, then it looks/sounds like he's just getting diarrhea which is an expected side affect... and the doctors will never know that he really is suffering from more than the "average".

      Good luck!

      over 5 years ago
    • eself2000's Avatar
      eself2000

      Thanks, we told his oncologist about it and were told it would go away. His radiation oncologist then prescribed the lomotil. I can't give him extra without the dr telling him to take extra cause he won't take them. Also I'm not sure if the lomotil is interacting with his antidepressant. But we will see. He doesn't have an appointment scheduled until the 18th but I will be calling the radiation oncologist on monday.

      over 5 years ago
    • sullymum's Avatar
      sullymum

      My expierence has been minimal with the diarrhea..just the reverse..constipation, but I have had it come on and the imodium and the BRAT diet seems to get me thru within a day..pedialyte is also a help and I use gatoraide but with water ..that help..also during my infusion (chemo) days as they pump in 8bags, one of them is atropine..this is to surpress the diarrhea ..you might want to ask your dr about that. Hope this helps

      almost 5 years ago
    • eself2000's Avatar
      eself2000

      Thank you all for your time and attention. We found that the answer was to give him creon. He wasn't absorbing his foods at all. Also that his other meds were out of wack and needed to be adjusted or removed. like blood pressure meds and diabetes meds.

      almost 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more adenocarcinoma, pancreatic cancer questions.  Also, don't forget to check out our Adenocarcinoma, Pancreatic Cancer page.